Multivitamins, medications and bad breath

People's Pharmacy

January 05, 2003|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

We have had a strange experience with prescription drugs combined with a multiple vitamin. My husband takes Verelan, Altace and Proscar. His doctor also recommended a daily multivitamin.

Shortly after he began this regimen, he began to have strong bad breath, noticeable across the room. I bought several kinds of mouthwash and breath freshener, but we solved the problem in a different way. When we traveled away from home over Thanksgiving, he forgot his vitamins. The bad breath disappeared. Have you ever heard of such a thing before?

Hundreds of medications can cause dry mouth, which might contribute to gum disease, tooth decay, changes in taste and bad breath. Verelan and Altace are occasionally linked to dry mouth.

We've never heard of vitamin-induced halitosis, but body chemistry differs from person to person. Someone else might have had a similar experience. If so, we'd like to hear about it.

I take Coumadin, Lanoxin, Lasix and potassium for a heart problem, Zocor and garlic for cholesterol and Glucophage to control blood sugar. I've read that Zocor can deplete the body of Coenzyme Q10, and I wonder if I should be taking it. I'm also hoping that it will help my gums, which are irritated even though I am doing everything my dentist has recommended. Would it be OK to take Coenzyme Q10, or will it interact with any of my medicines? I also take ginkgo.

Coenzyme Q10 can reduce the effectiveness of Coumadin, which could lead to a dangerous blood clot. But garlic and ginkgo might magnify Coumadin's blood-thinning effects and increase the risk of bleeding. This makes your situation complex, especially because many foods can also alter Coumadin's effects.

To add to the confusion, both potassium and Glucophage (metformin) might put you at risk of vitamin B-12 deficiency. This could lead to peripheral neuropathy, weakness, forgetfulness and anemia. Always ask your doctor about potential interactions between medications and supplements.

I recently heard part of a medical segment on the news about the effects of dark-colored fruit juices like grape or cranberry on iron absorption. I regularly drink cranberry juice, and I am also being watched for hemochromatosis. Do you know of any connection?

We tracked down the story you heard and found it in the Journal of Agricultural and Food Chemistry (Nov. 5, 2002). The scientists discovered that antioxidant compounds in dark juices such as red grape and prune block the absorption of iron. Light-colored juices like pear, apple, grapefruit, orange and white grape increase iron absorption.

Hemochromatosis is a condition in which excess iron builds up in the body and damages organs such as the heart and the liver.

For people such as yourself, limiting iron absorption is desirable, so you might want to drink more red grape and prune juice. Tea also prevents iron absorption.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.